Wisconsin, 2014

Winter Storm and Winter Weather in Wisconsin, February 17, 2014

February 17, 2014 · NWS MKX · 20 events in 20 counties and zones

Intensifying low pressure that tracked from the Central Plains into Lower Michigan brought moderate to heavy snow and windy conditions, resulting in blowing and drifting snow and reduced visibilities. Far southeast and east central Wisconsin experienced the most hazardous winter conditions.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Intensifying low pressure that tracked from the Central Plains into Lower Michigan brought moderate to heavy snow and windy conditions, resulting in blowing and drifting snow and reduced visibilities. Far southeast and east central Wisconsin experienced the most hazardous winter conditions. Numerous vehicle slide-offs and accidents occurred especially within the Milwaukee Metropolitan area. Some schools and businesses closed early.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 17, 5:33 AM CST, 27 minutes earlier.

Area forecast discussion, Feb 17, 5:33 AM CST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
533 AM CST MON FEB 17 2014

.TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM.

WITH SOME UNCERTAINTY...UPGRADED TO A WINTER STORM WARNING WITH
CONSENSUS QPF AND SNOW/LIQUID RATIOS PRODUCING 6 TO 7 INCH SNOW
TOTALS...AT OR JUST ABOVE WARNING CRITERIA. COULD HAVE LEFT
ADVISORY HEADLINE AS IS FOR A HIGH-END EVENT...BUT THERE IS
POTENTIAL FOR CONVECTIVE SNOW THAT COULD RAISE AMOUNTS EVEN HIGHER
THAN CURRENTLY FORECAST.

INITIAL WARM ADVECTION BAND OF LIGHT SNOW DIMINISHING AS IT
CROSSES SOUTHERN WISCONSIN...AS IT FALLS INTO DRY AIR BELOW 5K FT
WHICH IS WELL DEPICTED IN THE HIGH RESOLUTION/RAPID UPDATE
MODELS.

MORE WIDESPREAD ACCUMULATING SNOW WILL MOVE INTO THE WEST EARLY
THIS MORNING...AND BY MID-MORNING IN THE EAST WITH LOW-LAYER
Q-VECTOR MAX DUE TO STRONGER ISENTROPIC LIFT FOLLOWED BY
DYNAMIC...DIFFERENTIAL CVA-DRIVEN OMEGA...REFLECTED IN UPPER
LAYER Q-VECTOR CONVERGENCE MAX AHEAD OF THE SHORT WAVE TROUGH AS
CONSOLIDATES AND BECOMES NEGATIVELY-TILTED. OMEGA IS CENTERED IN
THE DENDRITE GROWTH ZONE....WHICH IS RELATIVELY SHALLOW AT THE
BEGINNING OF THE EVENT THEN DEEPENS WITH THE PASSAGE OF THE
TROUGH.

PER INGREDIENTS METHOD...BEST CHANCE TO SEE CONVECTIVE SNOW WILL
BE IN NORTHERN ILLINOIS WHERE QPV MAXES OUT...AND WHERE SPC
STORM-SCALE OF OPPORTUNITY/SSEO/ PUTS THE HIGHEST CHANCES OF
1-HOURLY QPF OF 0.10 INCH OR MORE...AND WHERE WPC PLACES THE
HIGHEST SNOW TOTALS IN THEIR DAY 1 OUTLOOK. BUT THIS QPV MAX IS
DEVELOPING AS IT CROSSES SRN WI...WITH STEEP LAPSE RATES ON AREA
FORECAST SOUNDINGS AT THE TOP OF...AND JUST ABOVE...THE DENDRITE
GROWTH ZONE. SSEO DOES INDICATE SOME CONVECTIVE SNOW POSSIBLE AS
IT BRINGS A MEDIUM CHANCE OF 0.10 IN/HOUR QPF ACROSS THE REGION. SOME
POCKETS OF INTENSE SNOWFALL ARE LIKELY.

SOUTHEAST FETCH IS NOT THE MOST FAVORABLE FOR ENHANCING SNOW...AND
THE CURRENT ICE COVER ON THE LAKE FURTHER REDUCES THE AMOUNT OF
OPEN WATER. A CONCERN IS THAT MODEL 1000-900MB AND 1000-850MB
CONVERGENCE AND OMEGA PLOTS HAVE INCREASING LOW LEVEL FORCING AND
LIFT...ESPECIALLY IN THE EASTERN CWA AS THE SURFACE LOW
DEVELOPS/DEEPENS TO THE SOUTH...THAT COULD AID THE DEVELOPMENT OF
CONVECTIVE SNOW. THE SOUTHEAST IS WHERE THE HIGHEST SPC SSEO 0.10
IN/HOUR CHANCES ARE LOCATED...ORIENTED ALONG THE REGION OF STRONGER
CONVERGENCE. THE SE FLOW ALSO MAY AID IN LOCAL OROGRAPHIC LIFT
ALONG THE KETTLE MORAINE THAT COULD RAISE SNOW TOTALS THERE.

.TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM

MODELS IN DECENT AGREEMENT WITH A SPELL OF MILDER TEMPS FOR THE
MIDDLE OF THE WEEK. LOOKS MAINLY DRY TUESDAY AND WEDNESDAY WITH MID
TO UPPER 30S FOR HIGH TEMPS.

.WEDNESDAY AND THURSDAY...FORECAST CONFIDENCE...LOW

THERE IS INCREASING CONFIDENCE IN PRECIPITATION LATER WEDNESDAY
NIGHT AND THURSDAY...BUT STILL A LOT OF QUESTIONS ABOUT PRECIP TYPE.
AFTER A COUPLE DAYS OF TRENDING COLDER...THE NEW ECMWF HAS COME IN
MILDER AGAIN. MEANWHILE...THE GFS AND NAM ARE SHOWING A COLDER
SOLUTION...WITH THE CANADIAN SOMEWHERE IN BETWEEN THOSE AND THE
ECMWF. SEEMS LIKE A DECENT CHANCE FOR MIXED PRECIP LATER WEDNESDAY
NIGHT INTO THURSDAY MORNING...AS TEMPS WILL BE NEAR FREEZING AT THE
SFC...BUT A BIT ABOVE FREEZING ALOFT. BY AFTERNOON...THE CONSENSUS
OF MODELS STILL SHOWING MAINLY RAIN SOUTHEAST...WITH A MIX STILL
POSSIBLE NORTHWEST. MAY SEE A TRANSITION TO ALL SNOW FOR A TIME
THURSDAY EVENING AS THE PRECIP WINDS DOWN. THIS IS A CONTINUALLY
CHANGING STORM IN THE MODELS...SO BY NO MEANS IS THIS ONE FIGURED
OUT YET.

.FRIDAY THROUGH SUNDAY...FORECAST CONFIDENCE...LOW

DRY WEATHER IS EXPECTED FRIDAY...AS A COLDER AIRMASS MOVES IN BEHIND
THE DEPARTING LOW.

LOOKS LIKE THERE WILL BE A COUPLE SHORTWAVES MOVING THROUGH THE
REGION FRIDAY NIGHT AND INTO THE WEEKEND. NOT VERY GOOD AGREEMENT
AMONG MODELS WITH TIMING...STRENGTH...OR PLACEMENT OF THE WAVES.
JUST KEPT A LOWER END CHANCE FOR SNOW THROUGH THIS PERIOD FOR NOW.
LOOKS LIKE COLDER TEMPS LIKELY THROUGH THE WEEKEND.

.AVIATION/12Z TAFS/...EXPECT A RAPID DETERIORATION OF CONDITIONS
AS STEADY SNOW MOVES WEST TO EAST ACROSS THE REGION TODAY. SOME
DELAY IN THE STEADY SNOW THAT IS APPROACHING THE MS RIVER AND
NOW LOOKS TO REACH KMSN BETWEEN 12Z AND 13Z...KUES AROUND
14Z...AND KENW AND KMKE BETWEEN 14Z AND 15Z. EXPECT PERSISTENT
MVFR CIGS/VSBYS...WITH IFR/LIFR CONDITIONS FROM LATE MORNING INTO
THE LATE AFTERNOON WITH THE HEAVIEST SNOW BURSTS. POTENTIAL FOR
CONVECTIVE SNOW HAS RAISED OVERALL TOTALS UP TO 6 TO 7
INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

THE STEADY SNOW ENDS AND VSBYS EXPECTED TO IMPROVE TO VFR AT KMSN
LATE IN THE AFTERNOON...WITH MVFR CIGS FOR A FEW HOURS AFTER...AND
BY EARLY EVENING AT EASTERN TAF SITES WITH VFR AT ALL SITES BY
MIDNIGHT.

.MARINE...

NO CHANGE TO SMALL CRAFT ADVISORY TIMING WITH SE WINDS CURRENTLY
GUSTING TO 25 KNOTS...AND EXPECTED TO PEAK AROUND 30 KNOTS LATE
THIS MORNING...THEN SLOWLY DIMINISH WITH WEAKENING GRADIENT AS
SURFACE TROUGH CROSSES THE WISCONSIN NEARSHORE WATERS AS SURFACE
LOW PASSES TO THE SOUTH OF THE LAKE...THEN DEEPENS OVER LOWER
MICHIGAN.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR WIZ046-056-
     057-062>064-067>070.

     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR WIZ047-051-052-058>060-065-066-071-072.

LM...SMALL CRAFT ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR
     LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...REM
TUESDAY THROUGH SUNDAY...DDV
Hazardous weather outlook, Feb 17, 4:25 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
425 AM CST MON FEB 17 2014

WIZ046-047-051-052-056>060-062>072-181030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
425 AM CST MON FEB 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM THIS MORNING INTO EARLY
THIS EVENING FOR MODERATE...TO AT TIMES HEAVY SNOW...THAT WILL
TOTAL 6 TO 7 INCHES...WITH LOCALLY HIGHER AMOUNTS BY THIS
EVENING. THERE WILL BE A PERIOD OF SNOWFALL RATES BETWEEN 1 AND 2
INCHES PER HOUR...WITH VISIBILITIES REDUCED TO 1/4 MILE AT TIMES
FROM LATE THIS MORNING INTO LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A POTENTIAL FOR A WINTRY MIX OF SNOW WITH FREEZING RAIN
OR SLEET LATE WEDNESDAY NIGHT...CHANGING TO A RAIN SNOW MIX OR ALL
RAIN THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS ARE
ALWAYS APPRECIATED.

LMZ643>646-181030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
425 AM CST MON FEB 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS EFFECT INTO THE MID-AFTERNOON FOR GUSTY
SOUTHEAST WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED TUESDAY AND TUESDAY
NIGHT...AND AGAIN THURSDAY NIGHT INTO FRIDAY AS A SERIES OF LOW
PRESSURE SYSTEMS CROSSING THE GREAT LAKES REGION BRING BRISK
WINDS.

REM
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 7 winter storm. Local standard time, as filed.

Winter Weather, Lafayette

When
February 17, 6:00 AM CST to 4:00 PM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Three to five inches of snow. Heavy snow with reduced visibilities less than 1/4 mile reported at times.

Winter Weather, Dane

When
February 17, 7:00 AM CST to 6:00 PM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Three to five inches of snow. Heavy snow with reduced visibilities less than 1/4 mile reported at times.

Winter Weather, Green

When
February 17, 7:00 AM CST to 5:00 PM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Three to five inches of snow. Heavy snow with reduced visibilities less than 1/4 mile reported at times.

Winter Weather, Iowa

When
February 17, 7:00 AM CST to 4:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Three to five inches of snow. Heavy snow with reduced visibilities less than 1/4 mile reported at times.

Winter Weather, Rock

When
February 17, 7:00 AM CST to 6:00 PM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Three to five inches of snow. Heavy snow with reduced visibilities less than 1/4 mile reported at times.

Winter Weather, Sauk

When
February 17, 7:00 AM CST to 6:00 PM CST
Where
Sauk forecast zone
Reported by
Trained Spotter
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Three to five inches of snow. Heavy snow with reduced visibilities less than 1/4 mile reported at times.

Winter Weather, Columbia

When
February 17, 8:00 AM CST to 6:00 PM CST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Three to five inches of snow. Heavy snow with reduced visibilities less than 1/4 mile reported at times.

Winter Weather, Jefferson

When
February 17, 8:00 AM CST to 8:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Four to six inches of snow. Heavy snow with reduced visibilities less than 1/4 mile reported at times.

Winter Weather, Marquette

When
February 17, 8:00 AM CST to 6:00 PM CST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Three to five inches of snow. Heavy snow with reduced visibilities less than 1/4 mile reported at times.

Winter Weather, Walworth

When
February 17, 8:00 AM CST to 7:00 PM CST
Where
Walworth forecast zone
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Three to five inches of snow. Heavy snow with reduced visibilities less than 1/4 mile reported at times.

Winter Weather, Green Lake

When
February 17, 8:00 AM CST to 7:00 PM CST
Where
Green Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Four to five inches of snow. Heavy snow with reduced visibilities less than 1/4 mile reported at times.

Winter Storm, Waukesha

When
February 17, 9:00 AM CST to 9:00 PM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Snowfall totals ranged from 4-6 inches with southeast wind gusts of 30-35 mph. Heavy snow and blowing snow with visibilities less than 1/4 mile was reported at times.

Winter Storm, Racine

When
February 17, 9:00 AM CST to 8:00 PM CST
Where
Racine forecast zone
Reported by
Trained Spotter
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Snowfall totals ranged from 5-6 inches with southeast wind gusts of 30-40 mph. Heavy snow and blowing snow with visibilities less than 1/4 mile was reported at times.

Winter Storm, Kenosha

When
February 17, 9:00 AM CST to 8:00 PM CST
Where
Kenosha forecast zone
Reported by
Trained Spotter
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Snowfall totals were around 5 inches with southeast wind gusts of 30-40 mph. Heavy snow and blowing snow with visibilities less than 1/4 mile was reported at times.

Winter Weather, Dodge

When
February 17, 9:00 AM CST to 8:00 PM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Four to five inches of snow. Heavy snow with reduced visibilities less than 1/4 mile reported at times.

Winter Weather, Fond du Lac

When
February 17, 9:00 AM CST to 8:00 PM CST
Where
Fond du Lac forecast zone
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Four to five inches of snow. Heavy snow with reduced visibilities less than 1/4 mile reported at times.

Winter Storm, Milwaukee

When
February 17, 10:00 AM CST to 9:00 PM CST
Where
Milwaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Snowfall totals ranged from 5-7 inches with southeast wind gusts of 30-40 mph. Heavy snow and blowing snow with visibilities less than 1/4 mile was reported at times.

Winter Storm, Ozaukee

When
February 17, 10:00 AM CST to 9:00 PM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Snowfall totals were around 5 inches with southeast wind gusts of 30-40 mph. Heavy snow and blowing snow with visibilities less than 1/4 mile was reported at times.

Winter Storm, Washington

When
February 17, 10:00 AM CST to 9:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Snowfall totals ranged from 4-6 inches with southeast wind gusts of 30-35 mph. Heavy snow and blowing snow with visibilities less than 1/4 mile was reported at times.

Winter Storm, Sheboygan

When
February 17, 11:00 AM CST to 9:00 PM CST
Where
Sheboygan forecast zone
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Snowfall totals ranged from 5-6 inches with southeast wind gusts of 30-40 mph. Heavy snow and blowing snow with visibilities less than 1/4 mile was reported at times.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493069, 493064, 493067, 493070, 493077, 493078, 493063, 493071, 493076, 493080, 493084, 493057, 493058, 493059, 493065, 493066, 493056, 493060, 493061, 493062.